Jump to content

Recommended Posts

Rcat

 

Hey , new to the group.  visited Mayo Clinic for my executive physical May of 2019. My Dad passed away a few months before this, and I was having trouble sleeping as I grieved .  So was perscribed 15 mgs Mirtazapine May 2019. Slept great while on it but as I progressed I started to gain weight and felt disconnected, agitated..... fighting with spouse..etc. so , I started to taper Jan 2020, Breaking the pills down by about 10% each week until done in mid-March.  Been off since then.... been struggling .  Everything seems overwhelming.  Sleep sucks.  Normal stuff that I handle with no problem seem like huge problems now.  Been back  to Mayo Clinic (where I was prescribed the Mert), thinking im dying..... All seemed to check out ok.  

 

Been off completely now for 8 weeks. So, 9 months on 15mgs, 10 wk taper and 8 weeks off completely. 

 

Think I tapered too quick?

 

Thanks, 

 

 

Edited by Gridley
Link to post
  • Moderator

Welcome to SA, Rcat.

 

Yes, you tapered too quickly.  We recommend tapering by no more than 10% of current dose every four weeks.  You tapered at four times that rate and as a result you're now experiencing withdrawal symptoms.  

 

So that you have a better idea of what you're experiencing, here is some information on withdrawal and healing.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Brain Remodelling 

 

Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, your system has become sensitized and If you take too much it may be too much for your brain and can cause you become unstable.   Then, once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper down to zero.   Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

It takes about 4 days for a dose change to get to get to full state in the blood and a bit longer for it to register in the brain.

 

I recommend you reinstate 1mg Mirtazapine.  If 1mg is enough, it still may take some weeks or months for your nervous system to settle down. You probably will continue to have ups and downs, but symptoms won't be as intense. 

 

This link explains how to get the 1mg Mirtazapine you'll need for your reinstatement.


Tips for tapering off Remeron (mirtazapine)

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 
 
 
 
 
Please let us know how you're doing.

 

 
 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Oct 13: 8.1 mg 

Taper is 56.8% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to Rcat: Story and question

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy